At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Combining alcohol with drugs can be dangerous in some cases; combining barbiturates and alcohol is particularly ill-advised, and can result in an overdose and sudden death. Both substances are depressants that produce the exact same type of intoxication. Combining the two multiplies the intoxication level and the potential side effects, including an increase in the likelihood of heart or respiratory failure and of the development of a fatal seizure-related condition called delirium tremens.
Medical authorities warn that it is never safe to mix alcohol with any illicit or prescription drug. Though it can be legally procured over the counter by adults in many areas, alcohol is a drug in its own right. It is impossible to know how alcohol consumption will affect a specific individual, because the effects depend upon many variables, including gender, weight, height and blood chemistry. The effects will also depend upon psychological factors and predispositions, and even whether or not the person has eaten food recently.
Complicating the matter, alcohol remains in a person's system long after the immediate effects of intoxication have worn off. A person does not have to take barbiturates and alcohol at the same time to experience the dangers of combined side effects. If the two substances are taken in proximity to one another, they can cause a reaction. It is not even possible to determine the exact window of potential interaction because alcohol affects each individual differently.
Barbiturates, like phenobarbital, are depressants that affect the central nervous system, much like alcohol. The drug is used to fight seizures and muscle spasms and is also used in assisted suicide. In past decades, barbiturates were prescribed for insomnia and other common purposes where the patient needed to relax, but the side effects of the drug where too problematic to continue using it for those purposes. Research has shown that barbiturates are basically alcohol in solid form.
Combining barbiturates and alcohol is never advisable. Since both act as sedatives that reduce heart rate and respiration, it is very easy to reduce both to the point where the user suddenly stops breathing altogether. Because barbiturates and alcohol create the exact same type of intoxication, the user may not realize that the side effects have progressed past the point of safety. An overdose is much more likely when both drugs are abused at the same time.